Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 143, NWS Pueblo, CO

September 6, 1997Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 6, 1997, 4:47 PM MDT for Kiowa County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 1997, 4:47 PM MDT (22:47 UTC)
Expired
Sep 6, 1997, 5:50 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 062248 RRA
SVRPUB
COC061-062350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
447 PM MDT SAT SEP 6 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 550 PM MDT
 
* SOME LOCATIONS AFFECTED
  VICINITY OF ARLINGTON BY 505 PM MDT
  HASWELL BY 535 PM MDT

* AT 446 PM MDT RADAR SHOWED A SEVERE STORM 6 MILES WEST OF
  ARLINGTON MOVING NORTHEAST AT 20 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:09 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 6, 2:09 PM MDT, 2 hours 38 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT SAT SEP 6 1997

THE FORECAST PROBLEM TONIGHT IS DETERMINING AREAL COVERAGE OF
PRECIPITATION.

COLORADO REMAINS UNDER A FLAT RIDGE WITH MONSOONAL MOISTURE
STREAMING UP FROM MEXICO.  A SIGNIFICANT SHORT WAVE IS EVIDENT
OVER NORTHWEST COLORADO THIS AFTERNOON.  ALTHOUGH THE UPPER
DYNAMICS ARE WELL TO THE NORTHWEST OF THE FORECAST AREA...THE
MAIN EFFECT OF THIS SHORT WAVE IN SOUTHEAST COLORADO HAS BEEN TO
DESTABILIZE THE ATMOSPHERE THROUGH SUBTLE MID LEVEL COOLING AND
LOW LEVEL WARMING.  THE LATEST GOES SOUNDINGS (1800 UTC) INDICATE
CAPE OVER SOUTHEAST COLORADO BETWEEN 500 AND 1300 J/KG...AND
LIFTED INDICES -2 TO -5.  THIS IS IN LINE WITH MODEL FORECASTS
FROM 1200 UTC.   PRECIPITABLE WATER VALUES ARE OVER ONE INCH IN
THE EASTERN PLAINS.

THUS...WITH NO APPARENT DYNAMICS TO WORK WITH...OR SIGNIFICANT
SURFACE BOUNDARIES...PRECIPITATION COVERAGE SHOULD NOT BE HIGHER
THAN 20-40 PERCENT OUTSIDE OF THE MOUNTAINS AND SEVERE
THUNDERSTORMS SHOULD BE QUITE ISOLATED...IF AT ALL.  LOCALLY
HEAVY RAIN WILL BE POSSIBLE ON THE PLAINS WITH HIGH PRECIPITABLE
WATER VALUES AND MEAN WINDS 10-20 MPH.

AFTER LOSING THE DAYTIME HEATING AND WITH THE UPPER SHORT WAVE
CONTINUING TO TRACK NORTHEAST...THE ATMOSPHERE SHOULD STABILIZE
OVER SOUTHEAST COLORADO WITH PRECIPITATION SPREADING EAST AND
ENDING BY THE NORMAL SUMMERTIME DIURNAL TIME (EXITING INTO KANSAS
BY MIDNIGHT).

FWC TEMPERATURES OVERNIGHT APPEAR REASONABLE AS WELL AS POPS.

HAYNES

In the hours before

Special weather statement, Sep 6, 2:40 PM MDT, 2 hours 7 minutes before
COZ076-077-079-081-062130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT SAT SEP 6 1997

VERY STRONG THUNDERSTORMS OVER EXTREME NORTHEAST LAS ANIMAS...
EXTREME SOUTHERN BENT AND OTERO COUNTIES WILL PRODUCE HEAVY
RAIN AND HAIL TO NEAR 3/4 INCH IN DIAMETER THROUGH 3 PM MDT.
THESE STORMS HAVE BEEN BUILDING OVER THE SAME AREA SINCE AROUND
2 PM...WITH LITTLE MOVEMENT...SO THAT SOME FLOODING OF LOW LYING
AREAS... NORMALLY DRY WASHES...ARROYOS AND STREAM BEDS SHOULD BE
ANTICIPATED.

AT 235 PM MDT...RADAR SHOWED THE CENTERS OF TWO STORMS 21 MILES
SOUTH...AND 23 MILES SOUTHEAST OF LA JUNTA. THE STORMS HAVE SHOWN
MORE EAST AND NORTHEASTWARD DEVELOPMENT THAN MOVEMENT IN THEIR
LIFETIME...SINCE SHORTLY BEFORE 2 PM.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL
PRODUCE TO NEAR 3/4 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS
TO AROUND 50 MPH AND VERY HEAVY RAINFALL. MOTORISTS ALONG HIGHWAY
109 SHOULD EXERCISE CAUTION...AS SHOULD PEOPLE IN THE AREA NEAR
THESE STORMS.

RMG
Special weather statement, Sep 6, 2:41 PM MDT, 2 hours 6 minutes before
COZ076-077-079-081-062130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT SAT SEP 6 1997

VERY STRONG THUNDERSTORMS OVER EXTREME NORTHEAST LAS ANIMAS...
EXTREME SOUTHERN BENT AND OTERO COUNTIES WILL PRODUCE HEAVY
RAIN AND HAIL TO NEAR 3/4 INCH IN DIAMETER THROUGH 3 PM MDT.
THESE STORMS HAVE BEEN BUILDING OVER THE SAME AREA SINCE AROUND
2 PM...WITH LITTLE MOVEMENT...SO THAT SOME FLOODING OF LOW LYING
AREAS... NORMALLY DRY WASHES...ARROYOS AND STREAM BEDS SHOULD BE
ANTICIPATED.

AT 235 PM MDT...RADAR SHOWED THE CENTERS OF TWO STORMS 21 MILES
SOUTH...AND 23 MILES SOUTHEAST OF LA JUNTA. THE STORMS HAVE SHOWN
MORE EAST AND NORTHEASTWARD DEVELOPMENT THAN MOVEMENT IN THEIR
LIFETIME...SINCE SHORTLY BEFORE 2 PM.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL
PRODUCE TO NEAR 3/4 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS
TO AROUND 50 MPH AND VERY HEAVY RAINFALL. MOTORISTS ALONG HIGHWAY
109 SHOULD EXERCISE CAUTION...AS SHOULD PEOPLE IN THE AREA NEAR
THESE STORMS.

RMG
Special weather statement, Sep 6, 4:12 PM MDT, 35 minutes before
COZ076-077-079-081-062315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
412 PM MDT SAT SEP 6 1997

...STRONG THUNDERSTORMS OVER PORTIONS OF SOUTHEAST COLORADO...

STRONG THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PORTIONS OF
CROWLEY...OTERO...BENT...LAS ANIMAS AND BACA COUNTIES.

AT 410 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
10 MILES NORTH THROUGH 10 MILES NORTHEAST OF LA JUNTA...5 MILES WEST
AND 20 MILES SOUTH OF LA JUNTA...15 MILES EAST OF NINAVIEW IN BENT
COUNTY...10 MILES SOUTHWEST OF KIM IN EASTERN LAS ANIMAS COUNTY AND
20 MILES EAST OF SPRINGFIELD IN BACA COUNTY.

THESE THUNDERSTORMS WERE MOVING TO THE EAST-SOUTHEAST AT 13 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND VERY
HEAVY RAINFALL.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

7
Special weather statement, Sep 6, 4:13 PM MDT, 34 minutes before
COZ076-077-079-081-062315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
412 PM MDT SAT SEP 6 1997

...STRONG THUNDERSTORMS OVER PORTIONS OF SOUTHEAST COLORADO...

STRONG THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PORTIONS OF
CROWLEY...OTERO...BENT...LAS ANIMAS AND BACA COUNTIES.

AT 410 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
10 MILES NORTH THROUGH 10 MILES NORTHEAST OF LA JUNTA...5 MILES WEST
AND 20 MILES SOUTH OF LA JUNTA...15 MILES EAST OF NINAVIEW IN BENT
COUNTY...10 MILES SOUTHWEST OF KIM IN EASTERN LAS ANIMAS COUNTY AND
20 MILES EAST OF SPRINGFIELD IN BACA COUNTY.

THESE THUNDERSTORMS WERE MOVING TO THE EAST-SOUTHEAST AT 13 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND VERY
HEAVY RAINFALL.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD> BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

"7"
Special weather statement, Sep 6, 4:38 PM MDT, 9 minutes before
COZ071-072-062340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
438 PM MDT SAT SEP 6 1997

...THUNDERSTORMS DEVELOPING OVER EL PASO COUNTY LATE THIS
AFTERNOON...

LOOK FOR THUNDERSTORMS TO PRODUCE AREAS OF LOCALLY HEAVY RAIN...HAIL
TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 45 MPH...AND FREQUENT
LIGHTNING ACROSS PARTS OF EL PASO COUNTY THROUGH 535 PM.

AT 436 PM MDT...ONE STRONG THUNDERSTORM WAS 5 MILES NORTH OF RAMAH.
ANOTHER STRONG STORM WAS 5 MILES NORTHWEST OF MONUMENT...WITH YET
ANOTHER AREA OF STORMS FROM 3 MILES NORTH OF FALCON TO 5 MILES NORTH
OF DOWNTOWN COLORADO SPRINGS.

MOVEMENT OF ALL THESE STORMS WAS EAST NORTHEAST AT 10 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE PARENT STORM.
Special weather statement, Sep 6, 4:39 PM MDT, 8 minutes before
COZ071-072-062340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
438 PM MDT SAT SEP 6 1997

...THUNDERSTORMS DEVELOPING OVER EL PASO COUNTY LATE THIS
AFTERNOON...

LOOK FOR THUNDERSTORMS TO PRODUCE AREAS OF LOCALLY HEAVY RAIN...HAIL
TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 45 MPH...AND FREQUENT
LIGHTNING ACROSS PARTS OF EL PASO COUNTY THROUGH 535 PM.

AT 436 PM MDT...ONE STRONG THUNDERSTORM WAS 5 MILES NORTH OF RAMAH.
ANOTHER STRONG STORM WAS 5 MILES NORTHWEST OF MONUMENT...WITH YET
ANOTHER AREA OF STORMS FROM 3 MILES NORTH OF FALCON TO 5 MILES NORTH
OF DOWNTOWN COLORADO SPRINGS.

MOVEMENT OF ALL THESE STORMS WAS EAST NORTHEAST AT 10 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE PARENT STORM.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:56 PM MDTSevere Thunderstorm WarningPUBBent29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.